MAUDE Adverse Event Report: RICHARD WOLF GMBH; TROCAR SLEEVE STRAI. CAP 5.8MM WL 62MM

RICHARD WOLF GMBH; TROCAR SLEEVE STRAI. CAP 5.8MM WL 62MM
Model Number 8905331
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Pulmonary Edema (2020)
Date of Event 03/18/2025
Type of Reportable Event Death
Event or Problem Description
According to the information received, during the thoracoscopy procedure, surgeon initially inserted the trocar through which the scope was passed to visualize the pleural space.Unfortunately, the visualization was poor, and the user decided to remove the scope for further assessment.However, once the scope was removed, the surgeon discovered that only the metallic head of the trocar remained in the chest, with the plastic cannula completely missing.A subsequent ct scan of the chest revealed that the missing part of the trocar was lodged in the posterior pleural cavity.As a result, the patient was taken for thoracotomy to remove the broken piece from the posterior pleural cavity.Unfortunately, following the surgery, the patient developed pulmonary edema, was intubated, and tragically passed away one day after the operation.
 
Additional Manufacturer Narrative
The device, trocar sleeve strai.Cap 5.8 mm wl 62 mm, type 8905331, batch# 1539651 was manufactured on february 20, 2023, and delivered to the customer in july 2023.Since delivery, the customer has not reported any further or other complaints regarding this device.Microscopic examinations of the product show several mechanical damages to the trocar sleeve: plastic deformations can be seen in several places at the distal end.In the area of the shaft, there are several places where the plastic has been scraped off or cut into.In two places in the area of the thread, the shaft has even been completely cut open.Such damage is only conceivable as a result of a massive force applied with a sharp, probably metallic object.The shaft of the trocar sleeve has been torn out of the housing.The torn-off parts of the plastic sleeve are still in the housing.Here too, a massive force can be assumed.Comparative tensile tests revealed a force of 161 n, which is required to pull the sleeve out of the housing.In summary, the trocar sleeve in question shows several signs of damage that cannot occur when used for its intended purpose.It can therefore be assumed that the product was used contrary to its intended purpose.As the product also exhibits several serious damages, which could not all have been caused by the same action, it is almost certain that a pre-damaged product was used in the incident.For this purpose, the ifu ga-b199 / usa / 2012-11 v3.0 instructions for use contain the following warnings and safety instructions: 1 intended use: trocar sleeves and trocars are used for creating and securing endoscopic access to body cavities.4 combinations: the trocar sleeves are used in conjunction with trocars, insufflators, dilation sleeves and guide rods, endoscopes as well as endoscopic accessories (e.G.Forceps, electrodes, etc.).Caution! do not combine products incorrectly! injuries of the patient, user or third parties as well as damage to the product are possible.Combine the different products only if their intended uses and relevant technical data (working length, diameter, etc.) are the same.Follow the instruction manuals of the products used in combination with this product.6 use: caution! the products have only limited strength! excessive force will cause damage, impair the function and therefore endanger the patient.Immediately before and after each use, check the products for damage, loose parts and completeness.Make sure that no missing parts remain in the patient.Do not use the products if they are damaged or incomplete or have loose parts.6.2 additional notes and instructions for use: warning! adhesions, hidden vessels and organs at the puncture site! danger of perforating organs or vessels.Danger of seeping hemorrhages.Make sure the puncture site is free of vessels and adhesions! insert the trocar sleeve with the trocar in the body until the trocar tip is positioned freely in the body cavity.Endoscopic intraabdominal check of the puncture sight! check pneumoperitoneum for intraabdominal, intrapelvic procedures! 7 checks: caution! be careful if products are damaged or incomplete! injuries of the patient, user or others are possible.Perform the checks before and after each use.Do not use the products if they are damaged, incomplete or have loose parts.Return damaged products together with any loose parts for repair.Do not attempt to do any repairs yourself.Check instruments for damage, sharp edges and rough surfaces.Check membrane valve (2) and sheath (1) for damage and deformation.Replace damaged membrane valve (e.G.Torn ends at the slots) (2) and sheath (1) (for spare parts see section 10.0).8 reprocessing and maintenance.8.1 disassembly before cleaning.8.5 assemble before sterilization.In the risk assessment d2 "reusable trocars, trocar sleeves and needles" rev.02, the damage "death" caused by mechanical energy, which can occur due to handling, e.G.Product damage, was evaluated under the corresponding probability of occurrence and assessed as acceptable with the corresponding risk reduction measures "observance of the instructions in the instructions for use".

Common Device Name
TROCAR SLEEVE STRAI. CAP 5.8MM WL 62MM
Manufacturer (Section D)
RICHARD WOLF GMBH
pforzheimer strasse 32
d-75438 knittlingen, germany 75438
GM  75438
Manufacturer (Section G)
RICHARD WOLF GMBH
pforzheimer strasse 32
knittlingen, germany 75438
GM   75438
Manufacturer Contact
valentin felsing
pforzheimer strasse 32
knittlingen, germany 75438
GM   75438
MDR Report Key21773078
Report Number9611102-2025-00018
Device Sequence Number9821847
Product Code FBQ
UDI-Device Identifier04055207021743
UDI-Public04055207021743
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model Number8905331
Device Catalogue Number8905.331
Device Lot Number1539651
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2025
Supplement Date Received by Manufacturer05/09/2025
Initial Report FDA Received Date04/04/2025
Supplement Report FDA Received Date05/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR
Patient SexFemale